Gloria Dig-Birkhead of Woodland wanted a brighter smile. Instead, she said, she ended up in the emergency room.
She tried Crest 3D White toothpaste. The first time she used it, she said it was like biting into a hot chili.
"I feel like it's burning," said Dig-Birkhead.
She thought it was safe to use, so she continued. But she said the burning became worse, her mouth became very painful, sores appeared and skin in her mouth began to peel.
"My tongue was burning and I noticed my skin here was coming off on the lower lip and then inside my cheek, left cheek, was swollen," said Dig-Birkhead.
She said she looked on line and saw dozens of complaints about the same thing from people using the same kind of toothpaste.
"There's some pictures, too, the same as mine," said Dig-Birkhead.
She said it hurt so much to swallow that could not eat.
Her husband took her to the emergency room.
"She told me she felt she was going to die," said her husband, David Birkhead.
The Problem Solvers asked Dr. Patricia DeMasi, a dentist practicing in Southeast Portland, if there could be something in Dig-Birkhead's whitening paste that caused her symptoms, the burning, the pain, the sores, the skin coming off.
Dr. DeMasi said yes, some people can have reactions to the ingredients in whitening pastes, as well as regular toothpastes.
"It is a fairly common thing to happen," said Dr. DeMasi. "This is a very delicate part of your body. The tissues are easily irritated."
Dr. DeMasi said the ingredients hydrated silica and titanium dioxide are small abrasive particles, like sand, that can rub stains off your teeth but can also irritate your gums and cause mouth pain.
She said other problem ingredients in some pastes include peroxide, triclosan, sodium lauryl sulfate, sodium tripolyphosphate and flavorings, especially, especially cinnamon, some of which can cause swelling, sores, burning, mouth pain and/or sloughing skin in some people.
Researchers said as many as 2 percent of people using toothpaste report problems.
"It can happen," said Dr. DeMasi. "In some people, really mild, and in some people, it's going to be a really strong reaction. I really feel for the case that you were speaking of earlier, her whole mouth. You don't want to be there."
Dr. DeMasi can't say if Dig-Birkhead's symptoms came from her whitening paste or something else.
Dig-Birkhead said the emergency room doctor told her it was herpes.
Dr. DeMasi said toothpaste reactions and some kinds of herpes can look similar.
The Birkheads would like to see warnings on toothpaste tubes to let people know they could have reactions to the ingredients.
"Should be right on the tube. 'Caution,' right under the 'Crest,'" said Birkhead.
"I think it would be wonderful if it did have a warning," said Dr. DeMasi.
The Problem Solvers contacted Crest and asked why some people are experiencing adverse reactions with Crest 3D and other Crest whitening products.
A Crest spokesperson said by email:
"While millions of people use and enjoy our products every day (hopefully twice a day), every mouth is different. That is why we encourage anyone with questions or concerns to contact us so that we can determine the exact product they are using and their experience with our product."
But the Crest spokesperson did not to respond to any further questioning from the Problem Solvers.
Dr. DeMasi said if people want to try new products like a whitening paste, they should talk to their dentist. And if they decide to use a whitening paste, they should try only a small amount in one part of their mouth, she said, so that, if there is a reaction, it will not be as severe.
The Birkheads have this advice for people wanting to try whitening toothpaste. "Good luck," said Birkhead.
If you have had a problem when you used whitening toothpaste, you can report it to your dentist and to the Food and Drug Administration.
An FDA spokesperson told the problem Solvers by email:
"Postmarketing adverse event reports associated with toothpastes and whitening toothpaste products have been submitted to the FDA. Most of the reported events were localized to the site of application and were reported to be self-limiting. The FDA reviews and analyzes postmarketing adverse event reports and uses all available information to determine whether further regulatory action is needed."